RSS Feed

zaps, zings, and repetitive songs [updated]

Posted on

I’ve been taking pills to contain chronic depression (dysthymic disorder) for three years; depression itself has been my companion since 1973. Five weeks ago my GP concurred that I was well enough to discontinue one of the meds (Cipralex) and I tapered the dosage down to zero within ten days.

Since then I’ve experienced a string of weird sensations: sleep pattern out of whack; disorientation from below-the-skin twitches; dulled concentration from headaches; and frequent nightmares the moment I fall asleep. Overall, I feel spaced out, listless, and physically weak. See also yesterday’s post and the recent cane-wielding incident.

To prevent pain & discomfort from spiralling into suffering (as in “poor me”) I asked Dr. Google for a list of known withdrawal symptoms. They include —

aggression, anxiety, balance issues, blurred vision, concentration impairment, constipation, crying spells, depersonalization, diarrhea, dizziness, electric shock sensations, fatigue, flatulence, flu-like symptoms, hallucinations, hostility, highly emotional, indigestion, irritability, impaired speech, insomnia, jumpy nerves, lack of coordination, lethargy, migraine headaches & increased headaches, nausea, nervousness, over-reacting to situations, paranoia, repetitive thoughts or songs, sensory & sleep disturbances, severe internal restlessness, stomach cramps, tremors, ear ringing or buzzing, tingling sensations, troubling thoughts, visual hallucinations & illusions, vivid dreams, speech changes, worsened depression.

Woa! Having one or two of these might be a passing nuisance, but eight or nine in a 24-hour period would make even a saint, well, hostile, nervous, and jumpy. I’m especially troubled by what feel like taps with a mallet to the back of my head, something the literature calls brain zaps, head shocks, and cranial zings of unknown etiology.

Following on-line advice from several sources, I’m again taking the little white pill and expect to start another, slower cessation schedule. (I’ll also consult my doc on Monday; fortunately he does email). It appears that what I’ve been experiencing is not uncommon — and not of my own fabrication. Not crazy after all: phew!

p.s.: here’s what my dear GP said, by email, on a Sunday: “… it appears that you are one of those people who take longer to withdraw from Cipralex. There is biologic variability in these things. I would now suggest a month’s worth of tapering, perhaps 5 mgs daily for two more weeks, then 2.5 mgs for another week, then 2.5 mgs alternate days if you can manage that. As for the person who suggested caution in the winter months (see comments), there is some validity to that, but I think with you it would be fine to try it at this time of year as you really do seem better.” I’ve received concurring advice from a friend who’s got a PhD in pharmacology. image credit: soulfunkjazz.com

Advertisements

11 responses »

  1. Doesn’t it make you laugh that deep belly laugh when all your fears melt into something normal for the circumstance? Withdrawal. It even has a recognizable name. Hint: There are usually doctors who cover other doctors while they are on vacation. Conferring with another knowledgeable source may be helpful in this situation. Just a thought. Best of today to you Peter. Terrill

    Reply
  2. ah these bodies! this is a common comment from my friend the Buddhist nun. Mostly we think it’s only us, but when you scratch the surface most people have something going on. Tried any alternative things Peter? Homeopathy is so gentle and if you hit upon the right remedy so deep. As creativepotager says, just some thoughts. And yes to know we aren’t crazy and that we will get through what is going on. Your practice serves you so well at this point.

    Reply
  3. What you are going through is not easy. Withdrawal is a difficult journey both physically and emotionally. One that is different for each of us.

    Perhaps a discussion with your pharmacist regarding the withdrawal process may provide you with reassurance and some guidance where to go from here?

    Reply
  4. I concur…
    also, most practitioners would not advise withdrawing from the drug in the winter months as seasonal affective disorders are also commonly associated with depression. The best time to start the decreasing dose schedule is late winter and then a slow progression over the spring.
    good vibes sent your way Peter!

    Reply
  5. Thanks for the link. What a concept. Worth a try! The timing will coincide with Sunday’s opening sitting of our rohatsu week at http://victoriazendo.wordpress.com/about-2/rohatsu/.

    Reply
  6. I am thinking about how many people have been helped / reassured by your willingness to speak about how it is for you, Peter – not just living with depression as you have done, but by being a Buddhist teacher and so openly showing how human you are in every day. Also sharing the challenges not just of going on medication but also coming off of it. As you say, the previous weblink is amazing timing for the beginning of Rohatsu and valuable for others who cannot be with you in person during this week.
    It’s so hard to see all these blessings when we are so close to them – easier from here.

    Reply
  7. I agree with Susan…your sharing invites us to open ourselves to others…after all, we are not all so different, even though unique individuals; we all share being human and all the emotions that come along…so thank you from me too!
    Re: the energy healing site noted above….interestingly I followed the instructions and while I did not feel any tingling that some of the participants talked about, I did get a nagging pain in my upper back. This is an old pain but has not visited me for quite some time…wonder if this is a sign of purging out the negatives, as Michael says…I will be sitting tonight between 7 and 8 to fully engage in this wonderful opportunity to jointly and communely heal.

    Reply
  8. thank you Peter for sharing your experience here and with me when we chat for me my depression has always been a burden to carry with me as some people find it difficult to talk about and surprised that I could have such a problem. These last 18 months has really opened up my eyes to what I still have to learn about life, people and living. I look forward to sitting with you tonight.

    Reply
  9. hello dear p … been offline for a bit so missed all the news of your challenge with changing medications. thoughts are with you and hope you can pace yourself out of this situation with equanimity – every breath a new beginning,

    with deep bows and much affection,
    may you be well and happy

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: